Tips for Reducing the Risk of Harm from Substance Use
Any substance use comes with the risk of harm. We all think it will never happen to us, but it does happen to some people. It is good to be well-informed.
Tips to help reduce some of the risks associated with using substances
- Eat and drink water before and during substance use.
- Be cautious if you’re offered drugs or other substances.
- Know your dealer rather than buying from a stranger. Keep in mind that even your dealer may not know where the drug came from or its ingredients.
- Do some research on substances before trying them. It is important to know that many substances – not just heroin or fentanyl – can be contaminated and have deadly effects.
- Plan ahead. Plan your drug use rather than using on impulse.
- Check out this infographic on what you need to know to keep you and your friends safe.
If you’re using:
- Go slow. Take a small amount and wait to see what effect it has on you.
- Don’t use alone. Be sure you are with people you trust, and who know what to do in an emergency.
- How you use the drug changes the strength or potency. Smoking, injecting, snorting, and inhaling act quickly while swallowing, eating, or drinking act slowly and can lead to an accidental overdose.
- Watch how other people behave but remember that not everyone responds in the same way.
- Use in moderation. Use a reasonable amount. Don’t binge use.
- Don’t share needles, pipes or any other equipment with anyone.
- Don’t drive while under the influence.
- Don’t mix. Avoid using different substances (including alcohol) at the same time. For more information on mixing medicine, alcohol and drugs check out drugcocktails.ca.
- If you take antidepressants and MDMA at the same time, it can cause serotonin syndrome. The signs of serotonin syndrome include very high fever, sickness, dangerously high blood pressure, heart problems and can result in death.
- If you mix diazepam and opioids, it may cause slowed breathing, and even death. They are both central nervous system (CNS) depressants, which means they slow the brain.
- Take a break once in a while from your drug use. If you decide to take a longer break, be mindful that your tolerance level to the drug you used may change, and that you may not need to take as much to get the same effect.
- Consider carrying a Naloxone kit. B.C. has a Take Home Naloxone program that provides kits, and offers training in how to respond to opioid overdoses.
- Talk to someone you trust. It can be helpful to talk about what you’re feeling with a friend, family member, teacher, coach or reaching out to someone who has been there like a Peer Support worker. Not sure where to start? Check out the Tips for Talking with Someone and 8 Easy Tips for Venting to Friends.
If you have questions or concerns about your own substance use and want to speak with someone about it, Foundry Virtual offers drop-in counselling by voice, video or call. Click here for more info.
For more self-care options check out the Apps & Tools section. Sometimes help from a professional is needed, check out the Get Support section.